[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1978

Hydroquinone Nail Pigmentation

Author Affiliations

USAF

USAF

USAF

Lackland AFB, Tex

Arch Dermatol. 1978;114(9):1402-1403. doi:10.1001/archderm.1978.01640210081039

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  A common over-thecounter preparation used for "skin lightening" is 1% hydroquinone (Esoterica). A paradoxical side effect we have seen in several patients with the chronic usage of this product is a diffuse orange-brown pigmentation of the nails (Figure). This color is irreversible, but it can be prevented in those patients who are using it on the face by a thorough washing of the fingers after usage and a careful avoidance of the nails when applying. A spokesman for the manufacturer says the discoloration is due to oxidation of hydroquinone and that the same color can be seen on the surface of the cream if it is exposed to air for a long time.

Comment.—  The importance of recognizing this cause of discolored nails lies in the large differential diagnosis of orange-brown nails, which includes bleaching of pigment from nail varnish, staining from mercury-containing creams, subungual hematoma,

First Page Preview View Large
First page PDF preview
First page PDF preview
×